Weight loss can be a problem in people who have HIV. Taking your HIV medicine as prescribed can help you stay healthy and prevent weight loss.
Weight loss may occur if you have:
- Advanced HIV or AIDS.
- Another infection. If the virus is not controlled, it weakens your immune system so you can't fight off other infections. If you get an opportunistic infection, it may cause symptoms that can lead to weight loss, such as mouth sores, loss of appetite, or diarrhea.
- Depression. Depression is common, and it can affect your appetite and lead to weight loss.
- Low hormone levels. This can cause low muscle mass.
If you're losing weight, talk to your doctor. Your doctor can find out what's causing the problem and suggest treatment. If your HIV medicine is causing side effects that affect your weight, your doctor may change your medicine.
People who have HIV sometimes develop lipodystrophy, an abnormal distribution of body fat. Some people lose fat from the legs, arms, buttocks, or face (lipoatrophy). Others build up (accumulate) fat in the belly, chest, back of the neck, and shoulders. Some have both conditions.
Certain HIV medicines can cause lipoatrophy. It's not clear what causes fat accumulation.
Both lipoatrophy and fat accumulation increase the risk of:
- Insulin resistance. This means your body can't use insulin as it should to control your blood sugar. This causes your blood sugar to rise and may lead to type 2 diabetes.
- High cholesterol and high triglycerides. This can lead to heart disease.
Your doctor can suggest treatments for lipodystrophy. For example, changing HIV medicines may help with lipoatrophy. Eating healthy foods and being active may reduce fat buildup and help with other problems, such as insulin resistance.
Current as of:
October 31, 2022
Author: Healthwise Staff
E. Gregory Thompson MD - Internal Medicine
Adam Husney MD - Family Medicine
Peter Shalit MD, PhD - Internal Medicine
Current as of: October 31, 2022
E. Gregory Thompson MD - Internal Medicine & Adam Husney MD - Family Medicine & Peter Shalit MD, PhD - Internal Medicine